Taiwanese Journal of Mathematics

Characterizations of Umbilic Points of Isometric Immersions in Riemannian and Lorentzian Manifolds

Magdalena Caballero and Rafael María Rubio

Full-text: Open access

Abstract

Several characterizations of umbilic points of submanifolds in arbitrary Riemannian and Lorentzian manifolds are given. As a consequence, we obtain new characterizations of spheres in the Euclidean space and of hyperbolic spaces in the Lorentz-Minkowski space. We also prove the Lorentzian version of a classical result by Cartan.

Article information

Source
Taiwanese J. Math. Volume 20, Number 5 (2016), 1041-1052.

Dates
First available in Project Euclid: 1 July 2017

Permanent link to this document
https://projecteuclid.org/euclid.twjm/1498874515

Digital Object Identifier
doi:10.11650/tjm.20.2016.7383

Subjects
Primary: 53B20: Local Riemannian geometry 53B30: Lorentz metrics, indefinite metrics 53B25: Local submanifolds [See also 53C40] 53C24: Rigidity results

Keywords
Riemannian and Lorentzian manifolds spacelike and timelike submanifolds umbilic point submanifold totally geodesic at a point mean curvature vector field sphere hyperbolic space

Citation

Caballero, Magdalena; Rubio, Rafael María. Characterizations of Umbilic Points of Isometric Immersions in Riemannian and Lorentzian Manifolds. Taiwanese J. Math. 20 (2016), no. 5, 1041--1052. doi:10.11650/tjm.20.2016.7383. https://projecteuclid.org/euclid.twjm/1498874515.


Export citation

References

  • T. Adachi and S. Maeda, Characterization of totally umbilic hypersurfaces in a space form by circles, Czechoslovak Math. J. 55 (2005), no. 1, 203–207. http://dx.doi.org/10.1007/s10587-005-0015-z
  • S.-S. Ahn, D.-S. Kim and Y. H. Kim, Totally umbilic Lorentzian submanifolds, J. Korean Math. Soc. 33 (1996), no. 3, 507–512.
  • K. Akutagawa, On spacelike hypersurfaces with constant mean curvature in the de Sitter space, Math. Z. 196 (1987), no. 1, 13–19. http://dx.doi.org/10.1007/bf01179263
  • A. D. Aleksandrov, Uniqueness theorems for surfaces in the large V, Vestnik Leningrad Univ. 13 (1958), no. 19, 5–8.
  • C. P. Aquino and H. F. de Lima, On the umbilicity of complete constant mean curvature spacelike hypersurfaces, Math. Ann. 360 (2014), no. 3-4, 555–569. http://dx.doi.org/10.1007/s00208-014-1049-z
  • M. Caballero and R. M. Rubio, Dual characterizations of the sphere and the hyperbolic space in arbitrary dimension, Int. J. Geom. Methods Mod. Phys. 12 (2015), no. 8, 1560010, 5 pp. http://dx.doi.org/10.1142/s0219887815600105
  • ––––, A dual rigidity of the sphere and the hyperbolic plane, Advances in Geometry, accepted.
  • F. Camargo, A. Caminha, H. de Lima and U. Parente, Generalized maximum principles and the rigidity of complete spacelike hypersurfaces, Math. Proc. Cambridge Philos. Soc. 153 (2012), no. 3, 541–556. http://dx.doi.org/10.1017/s0305004112000369
  • M. P. do Carmo, Differential Geometry of Curves and Surfaces, Prentice-Hall, Englewood Cliffs, N.J., 1976.
  • É. Cartan, Leçons sur la géométrie des espaces de Riemann, Second edition, Gauthier-Villars, Paris, 1951.
  • B.-Y. Chen, Total Mean Curvature and Submanifolds of Finite Type, Series in Pure Mathematics 1, World Scientific, Singapore, 1984. http://dx.doi.org/10.1142/0065
  • M. Dajczer, Submanifolds and Isometric Immersions, Mathematics Lecture Series 13, Publish or Perish Inc., Houston, TX, 1990.
  • A. J. Goddard, Some remarks on the existence of spacelike hypersurfaces of constant mean curvature, Math. Proc. Cambridge Philos. Soc. 82 (1977), no. 3, 489–495. http://dx.doi.org/10.1017/s0305004100054153
  • T. Hasanis, Characterization of totally umbilical hypersurfaces, Proc. Amer. Math. Soc. 81 (1981), no. 3, 447–550. http://dx.doi.org/10.1090/s0002-9939-1981-0597660-x
  • W. P. A. Klingenberg, Riemannian Geometry, Second edition, de Gruyter Studies in Mathematics 1, Walter de Gruyter & Co., Berlin, 1995. http://dx.doi.org/10.1515/9783110905120
  • S. Montiel, An integral inequality for compact spacelike hypersurfaces in de Sitter space and applications to the case of constant mean curvature, Indiana Univ. Math. J. 37 (1988), no. 4, 909–917.
  • K. Nomizu and K. Yano, On circles and spheres in Riemannian geometry, Math. Ann. 210 (1974), no. 2, 163–170. http://dx.doi.org/10.1007/bf01360038
  • M. Okumura, Hypersurfaces and a pinching problem on the second fundamental tensor, Amer. J. Math. 96 (1974), no. 1, 207–213. http://dx.doi.org/10.2307/2373587
  • B. O'Neill, Semi-Riemannian Geometry with applications to Relativity, Academic Press, 1983.